Virginia, 2009Damaging Winds in Virginia, July 11, 2009
July 11, 2009 · NWS RNK · 2 events in 1 county or zone
Scattered thunderstorms developed over parts of southwest Virginia the afternoon of July 11. One of these storms reached severe levels and produced damaging thunderstorms winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed over parts of southwest Virginia the afternoon of July 11. One of these storms reached severe levels and produced damaging thunderstorms winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 11, 3:10 PM EST, 4 minutes earlier.
Area forecast discussion, Jul 11, 3:10 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
410 PM EDT SAT JUL 11 2009
.SYNOPSIS...
SCATTERED SHOWERS ACROSS THE AREA THIS EVENING AHEAD OF A COLD
FRONT DROPPING SOUTHEAST FROM THE OHIO VALLEY. MORE ORGANIZED
STORMS ARE POSSIBLE ALONG THE FRONT TONIGHT...MOVING FROM THE NORTHWEST
AND PUSHING INTO OUR SOUTHEAST CWA ON SUNDAY. THE FRONT STALLS OUT
JUST TO OUR SOUTH LATE SUNDAY INTO MONDAY WHICH WILL KEEP CHANCES
FOR RAIN MAINLY IN THE SOUTH.
&&
.NEAR TERM /THROUGH SUNDAY/...
DEALING WITH ONGOING CONVECTION THIS AFTERNOON AS NUMEROUS STRONG
TO OCCASIONALLY SEVERE PULSE STORMS HAVE DEVELOPED IN THE WARM AND
HUMID AIR MASS WITH VARIOUS INTERSECTING OUTFLOW BOUNDARIES MAKING
FOR A FAIRLY BUSY SHIFT AT LEAST MONITORING STORMS. PSBL SVR
THREAT LIKELY TO PERSIST SEVERAL MORE HOURS AS LAPS CAPES SHOW 2000+
J/KG OVER MUCH OF THE CENTRAL AND EASTERN CWA. IN ADDITION FLASH
FLOOD THREAT EXISTS WITH FAIRLY SLOW MOVING STORMS AND SURFACE
DEWPOINTS UPPER 60S TO LOW 70S SE.
MAIN SYNOPTIC BOUNDARY STILL WELL TO THE NW OVER THE OH VALLEY AND
THIS FRONT WILL MAKE SLOW PROGRESS TO THE SOUTHEAST WITH STORMS
EXPECTED TO DEVELOP ALONG THE BOUNDARY. WITH DECENT HEIGHT FALLS TO
THE NORTH THERE SHOULD BE ENOUGH IMPETUS TO SHOVE THE BOUNDARY THRU
TO AT LEAST NC SO QPF AMOUNTS ARE NOT FORECAST TO BE VERY
HEAVY...GENERALLY IN THE 0.25 TO 0.50 INCH RANGE OVER OUR NORTHWEST
AND LESS THAN 0.10 INCH IN THE SOUTHEAST...WHERE THERE MAY BE LITTLE
IF ANY RAINFALL. FRONT IS THRU MOST OF THE CWA BY MIDDAY SUNDAY AND
STALLS OUT JUST TO OUR SOUTHEAST OR IN FAR NW NC AND EVEN STARTS TO
RETURN NW OVER THE TN VALLEY LATE IN THE DAY. MORE SHOWERS COULD
DEVELOP ALONG THE STALLED BOUNDARY IN THE AFTERNOON SO KEPT CHANCE
POPS AND HIGHEST IN THE SOUTH AND SOUTHWEST CWA. TEMPS MILD
OVERNIGHT WITH CLOUD COVER AND NEAR SEASONAL TOMORROW.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
FRONTAL BOUNDARY WILL GET HUNG UP ACROSS NORTHERN NC SUNDAY NIGHT AS
NEXT MID LEVEL S/W APPROACHES FROM THE NW. GFS LOOKS TO HAVE TOO
MUCH LIFT WITH ANOTHER VORT AHEAD OF THE MAIN WAVE THAT OTHER
GUIDANCE BRINGS ESE THRU THE CAROLINAS ON MONDAY. THEREFORE WILL
TREND TOWARD MAINLY CHANCE POPS ESPCLY SOUTHERN AND WESTERN ZONES
SUNDAY NIGHT AS BACKING OVERRUNS THE RESIDUAL FRONT AHEAD OF THE
WAVE. MAIN QUESTION IS HOW FAR SOUTH MAIN CORRIDOR OF LIFT WILL SET
UP ON MONDAY IN RESPONSE TO SURFACE WAVE MOVING THRU AND ASSOCIATED
MCS TYPE FEATURE. WILL AGAIN LEAN TOWARD THE SOUTHERN TRACK OF THE
12Z ECMWF...BRINGING AXIS OF DEEER RH ACROSS THE FAR SOUTHERN ZONES
AND POINTS SOUTH. COULD SEE A GRADIENT FROM HIGH CHANCE/LOW LIKELY
POPS EXTREME SOUTH TO MOSTLY CLEAR SKIES NORTH ON MONDAY BUT STILL
TOO IFFY TO CALL ATTM. ALSO IF A STRONGER MCS DEVELOPS TO THE WEST
MOISTURE COULD GET CUT OFF WITH MOST QPF TO THE SW PER LATEST HPC
DAY2. FOR NOW WILL RUN CLOSE TO PREVIOUS TRENDS AND KEEP SOME POP
MENTION ALL ZONES INTO LATE MONDAY BEFORE TAPERING OFF FROM NW TO SE
MONDAY NIGHT AS THE WAVE PRESSES THE FRONT SOUTH. FOLLOWED CLOSER TO
SLIGHTLY WARMER MAV TEMPS SINCE APPEARS THE NAM IS TOO FAR NORTH
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
INITIAL COLD FRONT SHOULD BE WELL SE OF THE AREA TUESDAY/TUESDAY
NIGHT AS 5H TROF LIFTS OUT WITH WEAK HIGH PRESSURE IN PLACE. FAST
ZONAL FLOW THEN DEVELOPS MIDWEEK IN BETWEEN EXITING TROF AND NEXT
PIECE OF UPSTREAM ENERGY ROUNDING THE SOUTHERN UPPER RIDGE. THIS IN
COMBO WITH RETURN FLOW SHOULD PROPEL THE FRONT BACK NE AS A WARM
FRONT WED AHEAD OF THE ASSOCIATED COLD FRONT TIMED TO ARRIVE THU
INTO THU NIGHT. LOOKS LIKE BEST LIFT/MOISTURE WILL BE TO THE NW WITH
THE WARM FRONT...THEN ACROSS THE WEST WITH A POSSIBLE PRE-FRONTAL
BAND OF SHRA/TSRA WED NIGHT INTO EARLY THU. THUS INCLUDING A RETURN
ON ONLY LOW POPS MAINLY WEST WED/WED NIGHT AND MAINLY DRY TO SLIGHT
POPS PIEDMONT. FRONT MAY JUMP TO RESIDUAL LEE TROF ON THU WITH THE
AMOUNT OF W/NW WIND A QUESTION TO CONVECTIVE COVERAGE. MOST MODEL
GUIDANCE OUTSIDE OF THE WETTER CANADIAN HAS MOST QPF TO THE SOUTH
THU INTO THU NIGHT WHICH LOOKS TOO DRY ATTM. THINK BEST TO KEEP
LOW/MID CHANCE POPS MOST SECTIONS FOR NOW AND SEE HOW LATER RUNS
TREND.
MORE S/W ENERGY WILL DROP SE INTO THE 5H TROF BY THE WEEKEND
AND ATTEMPT TO CLOSE OFF ANOTHER UPPER COLD POOL ACROSS THE NE U.S
AS SEEN MANY TIMES OVER THE PAST FEW MONTHS. THIS MAY DEVELOP MORE
WAVES ALONG THE FRONT TO THE SOUTH FRI-SAT ESPCLY AS THE TROF AXIS
REMAINS JUST TO OUR WEST. THINK COMBO OF SOME INCREASED LOW LEVEL RH
ESPCLY EAST AND COOLING ALOFT WILL LEAD TO ADDED SHRA/TSRA CHANCES
BY SAT AFTER A BRIEF LULL WEST FRIDAY. TEMPS WILL FINALLY GET A
BOOST MIDWEEK IN RESPONSE TO HIGHER HEIGHTS AND DEEPER WESTERLY FLOW
ALOFT AHEAD OF THE COLD FRONT. APPEARS COULD PUSH THE MID 90S EAST
BY THU AND CLOSE TO 90 WEST UNDER +23C 85H READINGS PENDING
CONVECTION. READINGS THEN SLIDE BACK TO BELOW NORMAL VALEUS TO END
THE WEEK BEHIND THE FRONT IN WEAK NE FLOW AND ADDED CLOUDS.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
SCATTERED TRW POPPING UP ACROSS THE AREA EARLY THIS AFTERNOON
MAINLY IN ASSOCIATION WITH SURFACE HEATING AND VARIOUS OUTFLOW BOUNDARIES
FROM PREVIOUS CONVECTION. MAY AFFECT TAF SITES WITH BRIEF HEAVY
RAIN...LOWER VSBY/CIGS FOR SHORT PERIODS BUT DIFFICULT TO TIME
SUCH PULSE STORMS AT ANY ONE LOCATION. PREVAILING CONDITIONS THIS
AFTERNOON AND EARLY EVENING SHOULD BE VFR FOR THE MOST PART WITH
THE EXCEPTION OF SUCH PULSE ACTIVITY.
COLD FRONT IN THE OHIO VALLEY TODAY APPROACHES THIS EVENING WITH
WEST-SOUTHWEST LOW LEVEL WIND FLOW THIS AFTERNOON AND THEN A
BETTER CHANCE FOR THUNDERSTORMS WILL COME WITH AS THE FRONT DROPS
SOUTHEAST INTO THE AREA TONIGHT. BEST CHANCE FOR VCTS IN THE TAF
PLACED FOR SEVERAL HOUR AT KLWB...KBLF AND KROA. LOWER CONFIDENCE
FOR PRECIP AT KLYH/KDAN.
ON SUNDAY...COLD FRONT WILL BE OVER THE AREA AND WILL BE THE FOCUS
FOR SCATTERED SHOWERS/TSTMS...BUT MAINLY ON THE WEST SIDE OF THE
MOUNTAINS...SO THE SITE WITH THE BEST CHC TO BE AFFECTED WILL BE
BLF. ANY STORMS SUNDAY COULD BE QUITE STRONG WITH GUSTY WINDS AND
HEAVY DOWNPOURS. MONDAY...SHOWERS/TSTMS MAY BE WIDESPREAD ACROSS
THE AREA SINCE THE FRONT IS EXPECT TO STALL AND MAY BECOME THE
FOCUS FOR A WAVE OF LOW PRESSURE TO RIPPLE EAST ALONG THE FRONT
INCREASING DEEP CONVECTIVE POTENTIAL.
&&
.HYDROLOGY...
SCATTERED STRONG STORMS ARE PRODUCING POCKETS OF HEAVY RAINFALL
ACROSS THE CWA. CURRENTLY MONITORING SURRY COUNTY NC WHERE SMALL BASIN
RAINFALL IS NEAR OR EXCEEDING 2 INCHES A FEW HOURS AND ALSO PARTS
OF FRANKLIN COUNTY. STORMS ARE SLOW-MOVING AND DRAWING ON FAIRLY
SATURATED AIR MASS..MORNING PWAT AT RNK WAS 1.44 INCHES AND 1.63
INCHES AT GSO...WHICH IS ROUGHLY 120 PERCENT OF NORMAL. WITH
ADDITONAL SHOWERS ALONG THE FRONT LATER TONIGHT THE FF THREAT
COULD BE RENEWED IN A FEW AREAS.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...PM
NEAR TERM...PC
SHORT TERM...JH
LONG TERM...JH
AVIATION...PC
HYDROLOGY...PC
Hazardous weather outlook, Jul 11, 4:06 AM EST, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
506 AM EDT SAT JUL 11 2009
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-120915-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
506 AM EDT SAT JUL 11 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 11, 2:06 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
306 PM EDT SAT JUL 11 2009
NCZ003>005-019-020-VAZ032>034-043-044-112000-
BEDFORD VA-FRANKLIN VA-HENRY VA-PATRICK VA-PITTSYLVANIA VA-
ROCKINGHAM NC-STOKES NC-SURRY NC-WILKES NC-YADKIN NC-
306 PM EDT SAT JUL 11 2009
...STRONG THUNDERSTORMS WILL AFFECT BEDFORD...CITY OF DANVILLE...CITY
OF MARTINSVILLE...FRANKLIN...HENRY...PATRICK...PITTSYLVANIA...
ROCKINGHAM...STOKES...SURRY...WILKES AND YADKIN COUNTIES...
AT 305 PM EDT...STRONG THUNDERSTORMS WERE SCATTERED ALONG AND
SOUTHEAST OF A LINE FROM 4 MILES NORTHEAST OF PENHOOK TO
WILKESBORO...MOVING SOUTHEAST AT 20 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3618 8134 3715 7954 3667 7919 3655 7946
3655 7951 3652 7951 3624 8013 3625 8045
3612 8044 3606 8052 3605 8100 3602 8105
EXPERIMENTAL
PHSpecial weather statement, Jul 11, 2:56 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
356 PM EDT SAT JUL 11 2009
VAZ033-112100-
FRANKLIN VA-
356 PM EDT SAT JUL 11 2009
...STRONG THUNDERSTORMS WILL AFFECT FRANKLIN COUNTY...
AT 356 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
SOUTHWEST OF BOONES MILL TO 3 MILES SOUTH OF FERRUM...MOVING EAST AT
15 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THESE STORMS WILL BE NEAR BOONES MILL...ROCKY MOUNT...AND OAK LEVEL
AROUND 415 PM...WIRTZ AROUND 420 PM...BURNT CHIMNEY...AND
SYDNORSVILLE AROUND 440 PM...SONTAG AROUND 445 PM...WESTERN SMITH
MOUNTAIN LAKE AROUND 450 PM AND SNOW CREEK AROUND 455 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3681 7990 3683 7998 3682 8000 3682 8005
3698 8001 3712 8008 3712 7966 3698 7961
3684 7964 3680 7974
EXPERIMENTAL
PHThunderstorm Wind, Campbell
- When
- July 11, 3:14 PM EST
- Where
- Campbell County, 1.09 mi NE of Brookneal
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $900
- Reported by
- Law Enforcement
- Coordinates
- 37.060, -78.955
A tree was blown down on Laughlin Street. Damage values are estimated.
Thunderstorm Wind, Campbell
- When
- July 11, 3:15 PM EST
- Where
- Campbell County, 1.54 mi ESE of Brookneal
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Law Enforcement
- Coordinates
- 37.043, -78.944
Thunderstorm winds blew down a tree and a power line along Main Street. Damage values are estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oklahoma, July 11 to 15, 20091 death · 25 events
- Tornadoes and Flash Flooding in Ohio, July 11, 20095 injured · $311,000 · EF1 · 11 events
- Flood in Florida, July 11, 2009$4.0 million · 1 event
- Flash Flood and Hail in Missouri, July 11 to 12, 2009$224,000 · 2.5 in hail · 24 events
- Tornado and Hail in North Dakota, July 11 to 12, 2009$135,000 · EF0 · 11 events
- Damaging Winds in Arkansas, July 11 to 12, 2009$107,000 · 60 kt wind · 8 events
- Hail and Damaging Winds in Pennsylvania, July 11, 2009$65,000 · 1.25 in hail · 18 events
- Flash Flooding and Hail in New York, July 11, 2009$98,000 · 52 kt wind · 8 events
- Hail in Wisconsin, July 11, 2009$125,000 · 1.5 in hail · 1 event
- Hail and Damaging Winds in Pennsylvania, July 11, 2009$95,000 · 50 kt wind · 6 events
- Flash Flood and Hail in Kentucky, July 11, 2009$85,000 · 0.88 in hail · 3 events
- Damaging Winds and Lightning Strike in Ohio, July 11, 20093 injured · $15,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189854, 189856.